Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 77, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 20, 2001, 4:18 PM EDT for Montgomery County, New York. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 2001, 4:18 PM EDT (20:18 UTC)
- Expired
- Aug 20, 2001, 5:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Montgomery County, NY
The radar
The Albany radar (KENX), 47 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:30 PM EDT | Thunderstorm Wind | Amsterdam, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
820 WUUS51 KALY 202018 SVRALY NYC057-202115- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 418 PM EDT MON AUG 20 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK * UNTIL 515 PM EDT * AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FORT JOHNSON...OR ABOUT 3 MILES WEST OF AMSTERDAM...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAGAMAN AT 425 PM EDT * OTHER LOCATIONS IN THE WARNING INCLUDE TRIBES HILL...MINAVILLE AND FORT JOHNSON THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 20, 2:35 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 235 PM EDT MON AUG 20 2001 .DISC...LINE OF SHWRS MOVG INTO THE WRN DACKS...A FEW LITE SHWRS ACRS THE N CNTRY AND AN OCCSNL SPKL ELSEWHERE. THIS WILL RAPIDLY DIE OUT WITH THE SUN DRPPG AND CLDS SHLD SLOWLY DISSPT AFTR SS MOST AREAS AS WELL. THIS THEME CARRIED THRU THE FCST PACKG WITH CHC ERLY EVE RW- N AND SLGT CHC S. DECIDED ON A DRY DAY FOR WED...AND ACTUALLY RATHER COMFORTABLE. NEXT POSSBLTY OF PCPN HINGES ON TRAJ OF SYS MOVG OUT OF THE CNTRL PART OF THE CNTRY LATE WED NITE INTO THU. GNRL TREND HAS BEEN A FURTHR SWRD PROGRESSN TO THIS FEATURE AND FEEL THIS IS WARRENTED. OPTED TO GO DRY WED NITE. HOWEVER...LOOKS AS THO THE MSTR WITH THE SYS AND POTENTIAL INSTBLTY AFTR SUN WRKS ON IT WILL COMBINE TO PRODUCE SOME RW/TRW ACTIVITY ACRS THE SRN PTNS OF THE FA. ADD TO THIS THE SFC FRONT DROPPG S ACRS THE NRN AREAS IN THE LATTER PART OF THE DAY AND YOU ALSO GET A CHC OF CONVCTN TO THE N. FRONT MOVES THRU THU NITE AND DRY...COOLER WX INVADES THE REGION THRU SAT. ANTHR FRONT IS PROGGED TO MOVE ON THRU SUN WHICH SHLD TRIGGER SOME CONVECTION. THEN DRY AGN AND JUST A BIT COOLER STILL. WRKZFP ALRDY GONE...AND WILL DO A VISUAL COOR WITH SURRDG OFFICES. .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE. CERNIGLIA
In the hours before
Special weather statement, Aug 20, 3:19 PM EDT, 59 minutes before
NYZ039-040-201945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 319 PM EDT MON AUG 20 2001 ...A STRONG THUNDERSTORM IN MONTGOMERY AND FULTON COUNTIES... AT 319 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER FREYSBUSH...OR 4 MILES WEST OF CANAJOHARIE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ST. JOHNSVILLE AT 325 PM EDT... EPHRATAH AT 335 PM EDT... ROCKWOOD AND JOHNSTOWN AT 345 PM EDT...
Special weather statement, Aug 20, 3:44 PM EDT, 34 minutes before
NYZ063-202015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 344 PM EDT MON AUG 20 2001 ...A STRONG THUNDERSTORM IN ULSTER COUNTY... AT 344 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF NAPANOCH...OR 6 MILES NORTH OF ELLENVILLE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... RIGGSVILLE AT 355 PM EDT... PEEKAMOOSE AT 400 PM EDT... WEST SHOKAN AT 410 PM EDT... OLIVEBRIDGE AT 415 PM EDT...
Special weather statement, Aug 20, 3:59 PM EDT, 19 minutes before
NYZ039-202030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 359 PM EDT MON AUG 20 2001 ...A STRONG THUNDERSTORM IN FULTON COUNTY... AT 359 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER OPPENHEIM...OR 9 MILES EAST OF LITTLE FALLS...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... STRATFORD AT 410 PM EDT... CAROGA LAKE AND KNAPPVILLE AT 420 PM EDT...
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:32 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Schenectady | 43 min |
| Aug 20, 6:03 PM EDT | Flash Flood Warning | ALY | Fulton, Montgomery, Saratoga | 4 hr |
| Aug 20, 6:51 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 24 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.